Even though oral contraceptives have been used for decades, there is no consensus about whether antibiotics reduce their effectiveness. It's wise to take precautions.

Share story

Q: I went to urgent care for a bad sore throat last night and was diagnosed with strep. They very carefully noted my relationship status and birth control (Tri-Previfem) in my freshly created record. I was prescribed penicillin for 10 days. At no point was I told that the antibiotic might interact with my birth control.

I wondered about that and started investigating. Google was less than helpful. I called my pharmacy, and a staff member asked the pharmacist on my behalf. I was told that it would interact and that my birth control would be ineffective. I asked for how long and was told until 24 hours after the last dose of antibiotics.

I am concerned that I had to actively hunt for an answer and further concerned that I haven’t really found one. I know that if I skipped 10 days of the pill, it would not start working on day 11. Do antibiotics make it different?

A: We were shocked to discover that this question has not been fully resolved. Even though oral contraceptives have been used for decades, there is no consensus about whether antibiotics reduce their effectiveness (Reproductive Health, online, May 14, 2015). The authors of this review conclude: “Clinicians are encouraged to advise female patients on the use of additional measures of birth control during and up to one week after antibiotic therapy.”

We have heard from women who became pregnant while taking an antibiotic with their OC. Consequently, we think it would be prudent to take precautions.

Q: About two decades ago, I was diagnosed with hypothyroidism. I took levothyroxine (Synthroid) for a few years and then was switched to Armour Thyroid. My wife also was taking Armour, and we both thought we felt better on it.

Then, we couldn’t get Armour for many months and had to go back to Synthroid. When Armour once again became available, we happily went back to it.

I told my endocrinologist about this back-and-forth switch, with both my wife and I preferring Armour to Synthroid. He said that most of his patients take Armour because they feel better on it. What’s the difference?

A: Levothyroxine (Synthroid) is a synthetic hormone that only contains T4 thyroid hormone. The body has to change T4 to the active form, T3. Some people have a harder time with this conversion.

Armour Thyroid is a natural product derived from dried animal glands. It contains both T3 and T4, which may explain why some people prefer this formulation.

To learn more about the differences between various thyroid formulations and why they matter, you may wish to read our eGuide to Thyroid Hormones. This 25-page pamphlet is available as a PDF in the Health Guides section at www.PeoplesPharmacy.com.

Q: Every time I stop taking the antihistamine Xyzal, I’m fine until a few days later, when the itching starts. It soon becomes unbearable.

I have struggled with this for over two years. My doctors think I’m nuts. They tell me the withdrawal itching is all in my head.

Now I’m terrified to quit the drug. Every time that I stop Xyzal and the hives start, I pop another pill. Will I ever be able to stop?

A: You are not the only one to report withdrawal itching with levocetirizine (Xyzal) or its chemical cousin, cetirizine (Zyrtec). An article in Drug Safety Case Reports (December 2016) presents 12 cases and suggests gradual tapering of the dose. Visitors to our website (www.PeoplesPharmacy.com) have described a variety of strategies to phase off these antihistamines.